Case study: “Out by ten” – Samuel McIntosh died after receiving 10 times the correct dose of a salt solution

According to newspaper reports, four-month old Samuel McIntosh died in July 2009 after receiving 50mL of a salt solution, a dose which was 10 times the 5mL that should have been given. Following an investigation the coroner, Dr Nigel Chapman, recorded a narrative verdict and ruled that the death was ‘due to a ‘drug error’, but not gross negligence.

The two nurses who delivered the medication, Sister Karen Thomas and staff nurse Louisa Swinburn, spoke at the inquest of having been distracted during the administration of the solution but that they had not been aware of any errors being made.

“Out by ten” errors are often explainable as a simple calculation error; these usually happen when someone miskeys a zero or decimal point during a calculation. Research done in test ‘classroom’ settings has indicated that drug calculation errors by nurses and nursing students are common (Kapborg, 1994), and while the solution to reducing errors in practice seems to focus on ‘improving the calculation skills of nurses’ it may be that in a busy clinical setting other factors may also be critical sources of error. It is also important to note that errors made in a classroom-type setting do not necessarily indicate someone’s skills in a clinical one (Wright, 2010). Research by members of the CHI+MED team suggests it may also be possible to reduce the frequency of such errors being made by appropriate design of the number entry system. Many number entry systems do little to help operators avoid making such mistakes or to detect them when made (Thimbleby and Cairns, 2010).

In the case here the nurses were reportedly distracted while working, leading to the incorrect amount of solution being drawn up and delivered. Following the verdict at Nottingham Coroner’s Court the Medical Director for Nottingham University Hospitals NHS trust, Dr Stephen Fowlie, said “We have changed the way salt solutions are used and given to ensure that these mistakes aren’t repeated. We have new guidance to minimise the need for concentrated salt solution, changed the infusion prescription chart on the neonatal unit and introduced a ‘tabard system’ to ensure nurses are not interrupted when administering drugs.”

The use of a tabard is an example of resilient behaviour being used to reduce the risk of wrong medication (or wrong amounts of medication) being administered. The tabards have clearly marked phrases such as “DRUG ROUND IN PROGRESS, PLEASE DO NOT DISTURB” and can reduce interruptions. A small audit of tabard use, published in the August 2010 issue of Health Services Journal, found that the tabards were generally well received by nurses, other staff and patients, and while interruptions were reduced there were some practical issues regarding availability and fit of appropriate tabards. While such a strategy may not provide a simple fix in all situations it is one of many steps that can be taken, as part of a strategy to improve patient safety.

Ongoing research as part of the CHI+MED project is investigating many issues relevant to this case including strategies and device design to mitigate against the disruptive effect of interruptions and exploring how number entry systems can help prevent out by ten errors being made.

References
Kapborg ID (1994) Calculation and administration of drug dosage by Swedish nurses, student nurses and physicians International Journal for Quality in Healthcare 6 (4): 389-395.

Scott J, Williams D, Ingram J and Mackenzie F (2010) The effectiveness of drug round tabards in reducing incidence of medication errors Health Services Journal online.

Thimbleby H and Cairns P (2010) Reducing number entry errors: solving a widespread, serious problem Journal of the Royal Society: Interface online.

Wright K (2010) Do calculation errors by nurses cause medication errors in clinical practice? A literature review Nurse Education Today 30 (1): 85-97.

News articles

Advertisements
This entry was posted in case studies, non CHI+MED, patient safety and tagged , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s